A new US study has found that taking the medicine topiramate during pregnancy may cause an increased risk of birth defects.
Topiramate is an epilepsy medicine sometimes used to treat generalised tonic-clonic seizures or focal seizures. This medicine can also be used for other conditions, such as bipolar disorder.
The study by Dr Hernandez Diaz and her colleagues aimed to look at the likelihood of babies being born with a cleft lip or cleft palate. They looked at a group of over a million (1,360,101) pregnant women. Of those, 2,425 babies were born to women taking topiramate.
The researchers compared women who were taking topiramate during their first trimester with women who were not. They found that the risk of a cleft lip or palate was higher for women taking the medicine. In women taking topiramate, the risk was found to be around 4 in 1,000 babies born. In women who were not taking the medicine, the risk was around 1 in 1,000 babies.
The researchers also compared women with epilepsy taking topiramate with women taking this medicine for other conditions. They found that the risk was higher for women with epilepsy. They believed this was because they were on higher doses of the medicine.
The study was published in the December 2017 issue of the journal Neurology.
Epilepsy Action says that anyone worried about their epilepsy medicine should speak to their doctor. The charity advises women not to stop taking their medicine unless advised to do so by their doctor. Not taking epilepsy medicines as prescribed could mean seizures worsen. This can be harmful for the mother and baby.
There is more information on epilepsy medicines on the Epilepsy Action website. You can also call the Epilepsy Action Helpline on Freephone 0808 800 5050.